Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 34, NWS Key West, FL

September 29, 2018

NWS Key West, FL issued this small craft advisory at Sep 29, 2018, 4:26 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2018, 4:26 PM EDT (20:26 UTC)
Expired
Sep 30, 2018, 4:32 AM EDT
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted.

506 
WHUS72 KKEY 292026
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
426 PM EDT Sat Sep 29 2018

GMZ042>044-052>055-072>075-300300-
/O.NEW.KKEY.SC.Y.0034.180929T2026Z-180930T0900Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
426 PM EDT Sat Sep 29 2018

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...Northeast to east winds near 20 knots with gusts near 25 
  knots will prevail this evening and overnight.

* WAVES/SEAS...Seas will build to 4 to 7 feet across most of the
  Straits of Florida, with 3 to 4 foot seas in Hawk Channel. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

Devanas/WLC/JR
2 follow-up statements
455 
WHUS72 KKEY 300231
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1031 PM EDT Sat Sep 29 2018

GMZ042>044-052>055-072>075-300900-
/O.CON.KKEY.SC.Y.0034.000000T0000Z-180930T0900Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1031 PM EDT Sat Sep 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...Northeast to east winds increasing to near 20 knots with
  gusts near 25 knots can be expected after midnight. 

* WAVES/SEAS...Seas will build to 4 to 7 feet across most of the 
  Straits of Florida, with 3 to 4 foot seas in Hawk Channel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$
797 
WHUS72 KKEY 300832
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
432 AM EDT Sun Sep 30 2018

GMZ042>044-052>055-072>075-300945-
/O.CAN.KKEY.SC.Y.0034.000000T0000Z-180930T0900Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
432 AM EDT Sun Sep 30 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Sep 29, 1:51 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 29, 1:51 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Key West FL
151 PM EDT Sat Sep 29 2018

.CURRENTLY...
After the convective outbreak this morning, the atmosphere was
fairly worked over resulting in a lull in the convection late
morning. Over the past hour or so, showers have begun to
proliferate mainly in the Florida Straits. A few cells in the
straits appear to be developing into storms. Winds along the
marine platforms are on the cusp of small craft advisory, but have
steadied over the past few hours. However, winds on the roof of
the WFO have been consistently gusting to 20 plus knots, which is
usually a good indicator of what sustained winds may be over the
waters. Unfortunately, the Keys area was gapped in the latest
ASCAT pass, which would have certainly helped determine winds in
the straits. With the abundant cirrus overhead, insolation has
been somewhat stunted and high temps have so far reached only the
mid 80s. Little doubt though that a break in the overcast will
push these closer to 90.

.SHORT TERM...
Tonight through Tuesday, winds will continue to hold in the 15 to
20 knot range over the coastal waters. As mentioned in the
previous discussion, convection may wane during the evening and
overnight hours as somewhat drier air mixes in. This likely will
last only a few hours, maybe around six hours, before another
moist layer advects in from the east. Therefore, the current
medium pops tonight and high chance pops tomorrow seem reasonable.
This general scenario will hold through Monday morning, but by
Monday evening into Tuesday generally drier air through the
boundary layer will move into the area. This is reflected by lower
pop values in the statistic guidance for these periods.

&&

.LONG TERM...
Wednesday though Saturday, the overall synoptic pattern is fairly
steady state, with a robust ridge parked over the southeastern
states, and the Florida Keys on the southern periphery of this
ridge. From Wednesday though Thursday, undulations in the
easterlies along with periods of deep layer moisture will rotate
through the Keys along the bottom of the ridge. Since the timing
and extent of these moisture maximums is uncertain, chance pops
will be kept through the period. Towards the end of next week,
available global models indicate a much drier mid level air moving
in, but will hold on any major change to the extended periods
until this feature becomes more consistent model run to model run.

&&

.MARINE...
Small craft should exercise caution over all Florida Keys coastal
waters through the evening and overnight. Fresh northeast to east
breezes near 20 knots can be expected, and a small craft advisory
may be warranted and issued at any time through tomorrow morning.
Thunderstorms are possible, and with a thunderstorm motion
towards the west southwest at 20 to 25 knots, circumnavigation of
these storms may be difficult.

&&

.AVIATION...
Currently experiencing an overall lull in convective activity, with
VFR conditions expected to prevail at the island terminals. Showers
ad subsequent brief MVFR conditions may intermittently affect EYW
early in the period, but another more substantial round of scattered
to numerous showers and storms look to approach the region later
this afternoon. However most of this activity looks to remain just
south of the terminals in the Straits. For now including a VCSH, but
amendments may be necessary if convection trends farther north then
expected. Easterly winds at 12-15 kts, gusting to as high as 25 kts
during the day, with a diurnal decrease during the overnight
period.

&&

.CLIMATE...
On this date in 2005, the first products were issued from
the newly built Key West Weather Forecast Office on White Street.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  82  88  80  88 / 40 50 40 30
Marathon  80  89  80  89 / 40 50 40 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Devanas
Aviation/Nowcasts....WLC
Data Collection......BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 29, 6:18 AM EDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
618 AM EDT Sat Sep 29 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-301100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
618 AM EDT Sat Sep 29 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will develop and move west-southwestward
at 17 to 20 knots across the Florida Keys and adjacent coastal
waters. The primary thunderstorm hazards will be lightning
strikes and localized wind gusts up to 35 to 40 mph.

A Small Craft Advisory may be required for the Straits of Florida,
Hawk Channel, and the deeper waters of the southeastern Gulf of
Mexico as northeast to east winds increase to near 20 knots,
especially tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms are expected across the Florida Keys and
adjacent coastal waters. The primary thunderstorm hazard will be
lightning strikes.

A Small Craft Advisory may be required through the period for
portions of the coastal waters of the Florida Keys due to
northeast to east winds near 20 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 7:13 AM EDTSpecial Marine WarningKEY47 min
Sep 29, 8:00 AM EDTSpecial Marine WarningKEY45 min
Sep 29, 8:15 AM EDTSpecial Marine WarningKEY20 min

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.